Q: I am a 60-year-old, semi-retired lawyer. Nowadays, I’ve had more time to observe my husband, also mostly retired from his career, and to reflect on his array of psychological characteristics that have never changed much despite some efforts at psychotherapy and some antidepressants.
He is an educated, typically energetic and very bright man. He’s also very talkative with an unnecessary emphasis on getting the details right. Now and then, he will, for a few moments, turn into someone else. Sometimes he getsa wave of anger or doomful sadness that seems to hit him in a physical way Ñ he says he really feels it in his gut. Other times, he will stare at some object fora few minutes and say that things are feeling unreal. This has been going on formany years, but now that we’re both home a lot, I really notice it, and he’s really not a happy man.
A: This is the kind of symptom picture that will take a verysophisticated clinician to evaluate (or perhaps more than one). One possibilityis that your husband’s mood is affected by having some type of dissociative disorder,in which he shifts into another mental state at times. Another possibility, thoughperhaps remote and a bit controversial, is the presence of some type of seizuredisorder, such as temporal lobe epilepsy (also known as TLE, or “partial complexseizures”). The seizures in this disorder may not look like seizures. Rather, theindividual may experience sudden, visceral mood/behavior/sensory changes, staring,or sensations such as frequent dŽjˆ vu. You did not mention a proneness to writeor draw at length and in a detailed manner, which has been described as part ofa typical TLE picture.
Let us not hesitate to mention that our knowledge of this disorder comes from being around the mental health field for years and from reviewingsome of the literature; we at LCL are not physicians but mental health professionals.But we would recommend a careful and thoughtful evaluation, ideally by a psychiatristwho also has neurological training/experience, or by a behavioral neurologist experiencedwith psychiatric patients. Obviously, if some type of seizure disorder is involved, anti-seizure medication may be helpful, but it must be introduced with close attentionto the effect on mood. If, on the other hand, these features are dissociative, thetreatment will be quite different. (Of course, these are not the only possible explanationsfor such variations in behavior and mood. Our intention here is mainly to emphasizethat behavioral symptoms are often not easily diagnosed, and may arise from multiplesources.)
If we can help you in lining up an appropriate evaluation,give LCL a call.
Questions quoted are either actual letters/e-mails or paraphrasedand disguised concerns expressed by individuals seeking assistance from LawyersConcerned for Lawyers.
Questions for LCL may be mailed to LCL, 31 Milk St., Suite810, Boston MA 02109; e-mailed to [e-mail email] or called in to (617) 482-9600. LCL’s licensed clinicianswill respond in confidence. Visit LCL online at www.lclma.org.